Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 87, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2013, 4:30 PM EDT for Rockingham County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2013, 4:30 PM EDT (20:30 UTC)
- Expired
- Jun 13, 2013, 5:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:35 PM EDT | TSTM WND DMG | Lawsonville, NC | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
706
WUUS51 KRNK 132030
SVRRNK
NCC157-132100-
/O.NEW.KRNK.SV.W.0087.130613T2030Z-130613T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT THU JUN 13 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 500 PM EDT
* AT 425 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BETHEL TO MONROETON...AND WERE MOVING TO THE EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
LAWSONVILLE...
MONROETON...
AND RUFFIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3625 7979 3625 7982 3639 7966 3647 7952
3624 7953
TIME...MOT...LOC 2029Z 287DEG 33KT 3647 7947 3624 7977
$$
111 follow-up statement
262
WWUS51 KRNK 132058
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT THU JUN 13 2013
NCC157-132108-
/O.EXP.KRNK.SV.W.0087.000000T0000Z-130613T2100Z/
ROCKINGHAM NC-
458 PM EDT THU JUN 13 2013
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN ROCKINGHAM COUNTY WILL EXPIRE AT 500 PM EDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE BEHIND THESE THUNDERSTORMS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT
UNTIL 7 PM EDT TONIGHT.
LAT...LON 3625 7979 3625 7982 3639 7966 3647 7952
3624 7953
TIME...MOT...LOC 2058Z 287DEG 33KT 3647 7947 3624 7977
$$
PWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:59 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 13, 3:59 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EDT THU JUN 13 2013 .SYNOPSIS... MUCH COOLER AND DRIER AIR WILL FOLLOW THIS AFTERNOON'S FRONT AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST ON FRIDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AS OF 358 PM EDT THURSDAY... CONVECTIVE SHOWERS ARE MOVING ACROSS THE PIEDMONT THIS AFTERNOON. ALL WATCHES AND WARNINGS WILL LIKELY BE CLEARED BY 500 PM. BEHIND THE LINE ARE SOME LIGHT SHOWERS THAT MAY LAST FOR ABOUT AN HOUR OR TWO. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... AS OF 345 PM EDT THURSDAY... BUSY WEATHER TODAY WILL BE A MEMORY FRIDAY AS HIGH PRESSURE PUSHES IN FROM THE NORTHWEST. LOWER HUMIDITY AND SEASONAL TEMPS EXPECTED. ONE STRONG SHORTWAVE IS EXPECTED TO STEER SOUTHEAST ACROSS THE AREA AND MAY BE ENOUGH MOISTURE FOR A FEW SHOWERS ACROSS THE MTNS OF WV/ALLEGHANY HIGHLANDS. OTHERWISE...SHOULD BE PARTLY TO MOSTLY SUNNY. HIGH PRESSURE OVERHEAD FRIDAY NIGHT MOVES OFF THE SOUTHEAST COAST SUNDAY. RETURN FLOW WILL BRING INCREASING HUMIDITY SUNDAY AFTERNOON WITH SOME WEAK UPPER DISTURBANCE MOVING IN. HAVE ENOUGH COVERGENCE IN THE MTNS SO KEPT SLIGHT CHANCE/LOW CHANCE FOR STORMS SUNDAY FOR THE MTNS. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 1215 PM EDT THURSDAY... HIGH PRESSURE WILL BE OFF THE SOUTHEAST COAST WHILE INCREASING HUMIDITY AND PIECES OF SHORTWAVE ENERGY MOVE ACROSS THE AREA AHEAD OF A FRONT. THE PATTERN SUGGESTS THAT MON-TUE WILL HAVE THE BETTER THREAT OF SHOWERS/STORMS WITH THE FRONT SHIFTING SOUTHEAST OF US BY WEDNESDAY. HIGH PRESSURE BUILDS IN BEHIND THIS FRONT OVER THE GREAT LAKES SOUTH INTO THE TN VALLEY WEDNESDAY AND THURSDAY. THE FRONT WILL STAY HUNG UP ACROSS THE SOUTHEAST SO THERE IS AN OUTSIDE SHOT THAT SOME OF OUR SRN CWA COUNTIES COULD SEE A FEW SHOWERS WED OR THU...ALTHOUGH FOR NOW LEFT IT MAINLY DRY. TEMPS ABOVE NORMAL EARLY BECOME MORE NORMAL POST FRONTAL PASSAGE...WITH HUMIDITY DROPPING SOME BY WED NIGHT-THU. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... AS OF 135 PM EDT THURSDAY... CONVECTIVE LINE WILL IMPACT LWB/BLF EARLY THEN ROA/LYH/DAN AFTER 19Z UNTIL ABOUT 22-23Z. CONFIDENCE HIGH THAT TERMINALS WILL BE AFFECT ALTHOUGH LOWER AT BCB AS INDICATIONS SHOW WEAKENING BEFORE HITTING BCB AND JUMPING MORE EAST TO THE BLUE RIDGE AND FOOTHILLS. WINDS WILL BE THE MAIN THREAT AND GUSTS TO 40 KNOTS PLUS IS NOT OUT OF THE QUESTION AT ROA/LYH. WHEN THE LINE GOES THROUGH EXPECT VSBYS TO DROP TO IFR AND CIGS TO MVFR. THE FRONT ASSOCIATED WITH THE LINE WILL BE EAST OF THE CWA THIS EVENING AND EXPECT ALL SITES TO BECOME VFR...ALTHOUGH SOME LINGERING MVFR CIGS POSSIBLE AT BLF. HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY RESULTING IN VFR WEATHER. MAY SEE FOG AT THE TYPICAL LOCATIONS SUNDAY MORNING... KLWB/KBCB...OTHERWISE VFR. LOW LEVEL SOUTHERLY FLOW RETURNS ON SUNDAY AHEAD OF ANOTHER FRONT MOVING INTO THE MIDWEST/GREAT LAKES. THIS WILL LIKELY BRING ISOLATED STORMS TO THE MOUNTAINS SUNDAY AFTERNOON...WITH BETTER COVERAGE ACROSS THE REGION MONDAY AHEAD OF THE BOUNDARY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...WP LONG TERM...WP AVIATION...WP
Hazardous weather outlook, Jun 13, 4:02 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT THU JUN 13 2013 VAZ043>045-058-059-142015- HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE- 402 PM EDT THU JUN 13 2013 ...SEVERE THUNDERSTORM WATCH 306 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001>006-018>020-142015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN- 402 PM EDT THU JUN 13 2013 ...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>020-022>024-032>035-046-047-WVZ042>045-142015- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE- GREENBRIER- 402 PM EDT THU JUN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 13, 4:04 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 ENE CONCORD 37.35N 78.97W
06/13/2013 CAMPBELL VA PUBLIC
NUMEROUS TREES DOWN AND UPROOTED. DIME SIZE HAIL ALSO.
&&
CFLocal storm report, Jun 13, 4:19 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 SE AXTON 36.66N 79.71W
06/13/2013 E1.00 INCH HENRY VA TRAINED SPOTTER
NUMEROUS TREES DOWN AT HIGHWAY 58 AND RTE 610 AND QUATER
SIZE HAIL
&&
CFLocal storm report, Jun 13, 4:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 NE WILKES COUNTY AIRP 36.24N 81.06W
06/13/2013 WILKES NC FIRE DEPT/RESCUE
AT 1124 BETHANY FORD RD LARGE TREES AND LIMBS DOWN
&&
CFLocal storm report, Jun 13, 4:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG CONCORD 37.35N 78.98W
06/13/2013 CAMPBELL VA TRAINED SPOTTER
TREES DOWN 460 E, 2 MILES EAST OF MT. ATHOS EXIT WITH 1/2
INCH HAIL
&&
CFLocal storm report, Jun 13, 4:27 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG BLACKSBURG 37.23N 80.42W
06/13/2013 MONTGOMERY VA EMERGENCY MNGR
TREES DOWN AT DRILL FIELD DRIVE NEAR THE CHAPEL ON
VIRGINIA TECH CAMPUS
&&
CFLocal storm report, Jun 13, 4:29 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG SSW SHEPPARDS 37.38N 78.49W
06/13/2013 BUCKINGHAM VA TRAINED SPOTTER
MULTIPLE TREES DOWN
&&
CFThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 52 min |
| Jun 13, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 60 min |
| Jun 13, 3:34 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 56 min |
| Jun 13, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 90 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.